Glucosamine link to liver damage is unlikely, says FSA

By Jess Halliday

- Last updated on GMT

Related tags: Glucosamine, Adverse drug reaction

Glucosamine is not likely to cause hepatitis, the FSA’s Committee on Toxicology (COT) has concluded after examining existing evidence – a review prompted by a small number of case studies suggesting a link.

Glucosamine is an animo monosaccharide that is widely taken as a dietary supplement to help ease the symptoms of osteoarthritis. Commercially available glucosamine is usually in the form of sulphate or hydrochloride salts, derived from shellfish or fungal sources. It is often taken in conjunction with chondroitin.

There is strong evidence to indicate the efficacy of the supplement in relieving osteoarthritis pain; the UK market alone is said to be worth about ₤50m (c €56m) a year, representing one billion tablets.

The COT reviewed the scientific evidence for glucosamine’s safety after a small number of case studies saw a possible link between the supplement and possible inflammation of the liver. One case in Scotland, thought to be linked to glucosamine and chondroitin, is the subject of a Fatal Accident Inquiry. Post-mortem examination of a 64 year-old man who was taking glucosamine for one month before falling ill showed extensive liver necrosis.

However the COT has concluded that the current evidence does not suggest a likely connection, although a causal link cannot be completely excluded. Should any such risk exist it is likely to be “at most, very low”.

It says it is possible that there were other, unidentified exposures in the cases linked to glucosamine.

Data available

The COT reached its conclusion by examining data from both human and animal trials, which do not indicate any adverse effects. Moreover, glucosamine occurs naturally in the human body, and there is no apparent plausible mechanism by which the hepotoxicity could occur.

If there is a causal link between glucosamine and hepatitis then it seems to occur via an idiosyncratic mechanism. “Thus, any human study would need to be extremely large to demonstrate the hazard due to the rarity of the outcome and the many confounding factors, such as the use of other medication.”

Case studies

In addition to the Scottish incident, the COT’s report cited three other unpublished reports of a connection between the supplement and hepatitis.

Two more case reports have already been published in scientific literature, one involving a 52 year old man and one a 55 year old woman. In the first case, the authors suggest an allergic mechanism was at the root of the problem; in the second an interaction between the supplements and iron overload is proposed.

In the UK, there is no specific mechanism for notifying the authorities about adverse effects from consuming foods, including dietary supplements. However adverse drug reactions for supplements are received by the Medicines and Healthcare products regulatory Agency and forwarded to the FSA.

Between 1999 and 2008 41 adverse drug reaction reports were received for glucosamine and 14 for glucosamine and chondroitin sulphate together.

The COT’s fully-referenced report is available at http://cot.food.gov.uk/pdfs/cotstatementgluco200901.pdf

Related news

Show more

Related products

show more

Proven Efficacy of Delphinol® on Bone Health

Proven Efficacy of Delphinol® on Bone Health

Anklam Extrakt GmbH | 21-Oct-2019 | Research Study

Within the course of a preclinical study covering in vitro and in vivo analyses, the effect of a polyphenol-rich maqui berry extract (Delphinol®) on bone...

Related suppliers

Follow us

Featured Events

View more

Products

View more

Webinars